Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 11, NWS Honolulu, HI

February 26, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 26, 2014, 5:38 PM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2014, 5:38 PM HST (03:38 UTC)
Expired
Feb 27, 2014, 3:08 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WWHW70 PHFO 270338
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
538 PM HST WED FEB 26 2014

...SUMMIT WINDS ON THE DECLINE BUT REMAIN STRONG...

.SUMMIT WINDS ARE SLOWLY SUBSIDING AND HAVE DROPPED BELOW WARNING
CRITERIA. THE DECLINE IN WINDS IS EXPECTED TO CONTINUE OVERNIGHT
AS HIGH PRESSURE BUILDS TO THE NORTH AND WINDS BEGIN TO SHIFT
TOWARD THE EAST.

HIZ028-271600-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-140227T0400Z/
/O.NEW.PHFO.WI.Y.0011.140227T0338Z-140227T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
538 PM HST WED FEB 26 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 


* WINDS...NORTHWEST 45 TO 55 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...TONIGHT...WITH STRONGEST WINDS BEFORE MIDNIGHT.

* IMPACTS...TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL
  WINDS SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 45 TO 55 MPH...
OR GUSTS OF 55 TO 65 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA
CAUTION.

&&




$$
1 follow-up statement
278 
WWHW70 PHFO 271308
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
308 AM HST THU FEB 27 2014

...WINDS OVER THE BIG ISLAND SUMMITS HAVE CALMED DOWN...

HIZ028-271415-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-140227T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
308 AM HST THU FEB 27 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS ARE EXPECTED TO BE LIGHT TODAY.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 26, 3:52 PM HST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 26, 3:52 PM HST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
352 PM HST WED FEB 26 2014

.SYNOPSIS...
A WEAKENING COLD FRONT WILL SPREAD CLOUDS AND SHOWERS OVER THE
CENTRAL AND EASTERN PART OF THE STATE TONIGHT. STABLE WEATHER WILL
MOVE IN BEHIND THE FRONT BEFORE ANOTHER FRONT USHERS IN SHIFTING
WINDS AND THE POTENTIAL FOR RAINFALL BY THE WEEKEND.

&&

.DISCUSSION...
A WEAKENING FRONTAL BOUNDARY WILL SWING SOUTHEAST THROUGH THE
STATE OVERNIGHT. RAINFALL AMOUNTS HAVE GENERALLY BEEN LIGHT WITH
THIS FEATURE...WITH AMOUNTS FOCUSED OVER WINDWARD AND MAUKA AREAS.
SOUNDING AND SATELLITE DATA INDICATE THAT A STABLE AND RELATIVELY
DRY AIRMASS PREVAILS OVER THE ISLANDS AND BEHIND THE FRONTAL
FEATURE. WATER VAPOR IMAGERY INDICATES THAT STABILITY IS ALSO
INCREASING ALOFT AS HIGH PRESSURE SWINGS IN FROM THE WEST. THESE
FACTORS WILL ALL CONTRIBUTE TO KEEP RAINFALL AMOUNTS LIGHT.
SURFACE WINDS HAVE BEEN BREEZY FROM THE NORTH FOR MANY LOCATIONS
ALONG AND BEHIND THE FRONT. EXPECT THE WINDS TO CONTINUE INTO THE
OVERNIGHT HOURS WITH A GRADUAL WEAKENING EARLY THURSDAY AS A
SURFACE HIGH BUILDS IN TO THE NORTH AND EAST OF THE STATE.

STRONG NORTHWEST WINDS FOR THE BIG ISLAND SUMMITS WILL CONTINUE
INTO THIS EVENING BEFORE WEAKENING OVERNIGHT. A HIGH WIND WARNING
REMAINS IN EFFECT THROUGH 6 PM.

THE COMBINATION OF THE SURFACE AND MID/UPPER-LEVEL HIGH WILL LEAD
TO A QUIET DAY WEATHER-WISE THURSDAY AND MUCH OF FRIDAY...BEFORE
WINDS BEGIN TO VEER AHEAD OF AN APPROACHING FRONT. LATE FRIDAY
INTO THE WEEKEND MOISTURE IS EXPECTED TO INCREASE FROM THE SOUTH
WITH SHOWER CHANCES ON THE UPTICK. MID RANGE FORECAST MODELS HAVE
BEEN CONSISTENT WITH DRAGGING A MORE SUBSTANTIAL FRONT ACROSS THE
STATE SATURDAY AND SUNDAY. FOR SEVERAL MODEL RUNS NOW...THERE ARE
INDICATIONS THAT THIS FRONTAL BOUNDARY WILL STALL OUT OVER THE
EASTERN HALF OF THE STATE AND BE ENHANCED BY DEEP MOISTURE
MIGRATING IN FROM THE SOUTH. SOME UNCERTAINTY STILL LINGERS
REGARDING THE SITUATION BECAUSE THERE IS LITTLE MID/UPPER-LEVEL
SUPPORT INDICATED IN THE GLOBAL MODELS. THIS LACK OF SUPPORT COULD
LIMIT THE POTENTIAL FOR WIDESPREAD HEAVY RAINFALL. IN EITHER
CASE...THE WEEKEND LOOKS WETTER...ESPECIALLY THE SECOND HALF.

&&

.AVIATION...
A WEAKENING FRONT MOVING SE DOWN THE ISLAND CHAIN WILL BRING
ISOL/TEMPO MVFR THIS EVENING ALONG N FACING SLOPES AND INTERIOR
AREAS. ACCELERATED NORTH WINDS WILL IMPACT MT RIDGES...VALLEYS AND
EXPOSED COASTLINES. STRONG NW WINDS WILL CONTINUE ALONG BIG ISLAND
SUMMITS ABOVE 12 THOUSAND FEET INTO TONIGHT.

&&

.MARINE...
A MIXED PERIOD NORTH-NORTHWEST SWELL WILL MOVE IN TONIGHT ON INTO
THURSDAY WITH NEAR ADVISORY CONDITIONS FOR NORTH AND WEST FACING
SHORES. THIS SWELL WILL BE REINFORCED BY A LARGER...LIKELY NEAR WARNING
LEVEL...NORTHWEST SWELL LATE SATURDAY INTO EARLY NEXT WEEK.

GUSTY WINDS FROM THE NORTH AND NORTHEAST WILL CREATE A PERIOD OF
SMALL CRAFT ADVISORY WINDS OVERNIGHT THROUGH THURSDAY IN THE
ALENUIHAHA CHANNEL AND WATERS SOUTH AND EAST OF SOUTH POINT ON THE
BIG ISLAND. WINDS WILL ALSO BE GUSTY IN MAALAEA BAY...THE PAILOLO
CHANNEL...AND THE KAIWI CHANNEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM HST
THURSDAY FOR ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...CANTIN
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:55 PM HSTSmall Craft AdvisoryHFO24 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.